Does Birth Control Cause Depression? A New Study Says You Don't Have To Worry

Making the decision to go on birth control is both personal and medical, meaning there are always potential side effects you need to take into consideration first, before committing to one method or another. Of course, how your birth control will affect you depends on your individual body and hormones. Personally, I was always moody and felt sick on the pill, but others speculate their birth control causes depression, and that switching contraception, or opting out altogether, would make them feel better. Though there is evidence to support these claims, new research says BC has little, if anything, to do with it.

CNN reports that the most recent study was performed over the duration of 30 years, and focused specifically on progestin-based birth control methods, such as the “mini” birth control pill, IUDs, and shot. However, the study’s lead author Dr. Brett Worly, OBGYN at the Ohio State University Wexner Medical Center published similar findings in 2016 that, instead, focusing on combination birth control that contained progestin, as well as estrogen. He stated,

“Certainly, all women need to work with their healthcare provider to decide the best choice for them, and individual results may vary, but for the vast majority of women considering progestin-only contraception, this is a safe option, and they are unlikely to develop depression as a result of these medications.”

For the record, this isn’t to say that if you’ve experienced feelings of depression while taking birth control you either have the wrong idea or what you’re feeling is being written off by gynecologists everywhere; it just means birth control may not be the root case of your distress.

It may not cause depression, but birth control can certainly affect your mood.

Like I said, when I was on the birth control pill, I was a monster. Mood swings would start at least a week or so before Aunt Flo even had time to make her grand entrance, and my poor husband got to experience a very grumpy version of myself that even I wasn't a huge fan of. For some people, hormonal birth control can actually improve mood swings, but, for others (myself included), BC only makes things worse.

Hormones act differently in each person, which is why every cycle is so different, but the issue is, they do as they please with your emotions, whether birth control is in the picture or not. Add a dose of medication to the mix that will try it’s best to regulate them, and everything will either run smoothly, or go haywire. It all depends on your individual hormones and how they mesh with contraception.

It's because of these situations that experts to believe, contrary to Worly’s research, that birth control could be linked to the dramatic highs and lows women experience while taking them. The difference, though, Worly points out, is that his findings focused solely on depression, not mood swings in general.

Instead, Forbes explains that Worly and his team's entire project revisited a solid 26 studies derived from databases like Ovid and Web of Science in order to determine if the assumed connection between depression and birth control was, in fact, accurate. Only one study showed an increase in depression when women used the IUD or oral contraception method. So, can birth control possibly be linked to depression? Maybe, but it's highly unlikely.

Bottom line: More research needs to be done before experts can rule out the link between depression and birth control altogether.

If you haven't noticed by now, there's two sides to every story. In science, there's multiple sides to every story. So while Worly’s research is definitely comforting, keep in mind that one study alone does not definitely prove birth control has nothing to do with depression. What it does prove, however, is that there are other factors to take into consideration first, before assuming your BC is the main culprit.

"We need much more quality research," Worly told CNN. "Some of these papers were amazingly well done, but there was room for improvement among others...[Those studies] cost lots of resources and money, but we need to get those resources and do those type of studies."

If you're recently started a new form of birth control, and find yourself experiencing feelings of depression, the best thing you can do is a) reach out to your gynecologist about the medication and possible side effects, and b) consider other reasons you might be feeling that way. Things like changes in lifestyle, eating habits, and social stressors are all possible factors when it comes to depression. Don't rule out birth control altogether, but don't make it your primary suspect, either.